Tornadoes · United States · Kansas · 2015

EF0 tornado, Angelus to Menlo, Kansas, May 9, 2015

From Angelus to Menlo, this EF0 tornado ran 13.9 miles across Sheridan County on May 9, 2015, touching down at 9:12 PM CDT and reaching 150 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 9, 2015
Touchdown
9:12 PM CDT (02:12 UTC)
Lifted
9:50 PM CDT (02:50 UTC)
On the ground
38 minutes
Path length
13.9 miles (22.3 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
County
Sheridan County
Touchdown point
39.200, -100.644
Lift-off point
39.401, -100.634
Record number
1505092012-01

What the Weather Service recorded

Several long-track supercell thunderstorms developed during the evening hours and moved north. Seven tornadoes were reported over four hours, with some producing EF1-EF2 damage.

Chaser reported a large tornado on the ground moving north.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

21 minutes of warning. NWS GLD issued a tornado warning for this county at 01:51 UTC, 21 minutes before the tornado touched down, in force until 02:30 UTC.

The county was under a tornado watch, issued at 17:55 UTC and running to 05:00 UTC.

Issued (UTC)ExpiredProductOffice
17:55 UTC05:00 UTCTornado WatchGLD
00:35 UTC01:00 UTCTornado WarningGLD
00:56 UTC01:17 UTCTornado WarningGLD
01:15 UTC02:00 UTCTornado WarningGLD
01:51 UTC02:30 UTCTornado WarningGLD
02:21 UTC02:45 UTCTornado WarningGLD
02:41 UTC03:15 UTCTornado WarningGLD
03:04 UTC03:17 UTCTornado WarningGLD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 03:26 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at May 9, 6:20 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 9, 6:20 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT SAT MAY 9 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 240 PM MDT SAT MAY 9 2015

CURRENTLY MUCH OF THE FORECAST AREA (EXCEPT WESTERN FRINGE OF YUMA
COUNTY) REMAINS UNDER A LARGE AMOUNT OF DRY AIR ALOFT WHICH
DESPITE SOME CLEARING AND INCREASING INSTABILITY HAS DELAYED
THUNDERSTORM INITIATION.

LATEST RUC/18Z NAM/HRRR SUGGESTING NEXT SPOKE OF ENERGY TO EJECT
FROM PARENT UPPER LOW INTO SOUTHWEST PORTION OF THE AREA AROUND
23Z LIFTING NORTHEAST ACROSS THE AREA THROUGH MIDNIGHT. STRONG TO
SEVERE THUNDERSTORMS EXPECTED.

AFTER MIDNIGHT CENTER OF WOUND UP UPPER LOW MOVES NORTHEAST TOWARD
YUMA COUNTY WITH WRAPAROUND PRECIPITATION ACROSS THE NORTHWEST
1/2 OF THE AREA. DURING THE DAY SUNDAY UPPER LOW LIFTS INTO NORTH
CENTRAL NEBRASKA. WRAPAROUND PRECIPITATION WILL SLOWLY END FROM
SOUTH TO NORTH THROUGH THE DAY.

SNOW AND BLOWING SNOW EXPECTED IN THE 09Z-13Z OR 14Z TIMEFRAME
FROM NEAR WAUNETA TO STRATTON TO KIT CARSON COUNTY. ANY
ACCUMULATION SHOULD BE CONFINED TO GRASSY AREAS. ELSEWHERE WINDS
INCREASE FOR MANY WITH GUSTS TO 40 MPH POSSIBLE.

LOW TEMPERATURES TONIGHT RANGE FROM THE LOW 30S FOR FAR EASTERN
COLORADO TO AROUND 50 IN NORTON AND HILL CITY. HIGH TEMPERATURES
SUNDAY IN THE MID 40S WEST TO AROUND 60 HILL CITY.

REGARDING FROST/FREEZE HEADLINES. BASED ON CURRENT FORECAST NOT
QUITE HALF OF YUMA COUNTY AND TO A LESSER EXTENT KIT CARSON AND
CHEYENNE COUNTY COLORADO WOULD SEE FROST CONDITIONS...THIS IS ALSO
THE AREA I AM ANTICIPATING SNOW. SO FOR NOW WILL NOT ISSUE ANY
HIGHLITES. IF A GREATER AREA OF YUMA COUNTY GETS INTO THE LOW 30S
A FROST HEADLINE WOULD BE NEEDED.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 138 PM MDT SAT MAY 9 2015

QUIET WEATHER WILL RETURN TO THE FORECAST AREA BEGINNING SUNDAY
NIGHT AND LASTING THROUGH AT LEAST MID-DAY TUESDAY. DURING THIS TIME
FRAME...THE MAIN FORECAST CONCERN IS FROST/FREEZE POTENTIAL. FOR
SUNDAY NIGHT INTO MONDAY MORNING...THERE ARE A FEW FORECAST ASPECTS
THAT NEED TO BE RESOLVED. IN THE WAKE OF THE DEPARTING LOW PRESSURE
SYSTEM...GUSTY NORTHWEST WINDS SHOULD CONTINUE THROUGH THE NIGHT
UNDER CLEARING SKIES. THESE COMPETING FACTORS INTRODUCE UNCERTAINTY
INTO THE LOW TEMPERATURES FORECAST AND THUS FROST/FREEZE CONCERNS.
CURRENT FORECAST IS SIMILAR TO YESTERDAY'S RUN WITH LOW TEMPERATURES
DROPPING INTO THE MID 30S ALONG/WEST OF HIGHWAY 25 AND IN THE LOW
30S ALONG/WEST OF HIGHWAY 27. THERE MAY EVEN BE SOME UPPER 20S
OBSERVED OVER EAST COLORADO WITH COLD AIR ADVECTION PERSISTING.

FOR MONDAY NIGHT INTO TUESDAY MORNING...COLD LOW TEMPERATURES ARE
ONCE AGAIN FORECAST. THIS TIME...LIGHT WINDS ARE LIKELY IN ADDITION
TO CLEAR SKIES. THE LIGHT WINDS WILL BE THE RESULT OF A HIGH
PRESSURE CENTER PASSING DIRECTLY OVERHEAD. THESE ARE PRIME
CONDITIONS FOR EFFECTIVE RADIATIONAL COOLING AND RAPIDLY DROPPING
TEMPERATURES. CURRENT FORECAST PREDICTS LOW TEMPERATURES IN THE MID
30S GENERALLY NORTH OF INTERSTATE 70 WITH THE POTENTIAL FOR
OBSERVATIONS IN THE LOW 30S NEAR MCCOOK NEBRASKA AND NORTON KANSAS.

BEGINNING TUESDAY EVENING...SHOWER AND THUNDERSTORM CHANCES RETURN
ONCE AGAIN AS THE PATTERN SHIFTS FROM BRIEF SHORTWAVE RIDGING TO
ANOTHER DEEP LONGWAVE TROUGH OVER THE WESTERN UNITED STATES.
INITIALLY...MOST CONVECTIVE ACTIVITY REMAINS ALONG THE COLORADO
FRONT RANGE TUESDAY NIGHT INTO WEDNESDAY. A MORE PRONOUNCED
SHORTWAVE TROUGH ROTATES AROUND THE LONGWAVE TROUGH...EJECTING OVER
THE HIGH PLAINS WEDNESDAY EVENING. THIS SHOULD BRING A BETTER CHANCE
FOR STORMS BUT CHANCES FOR SEVERE STORMS ARE A LITTLE UNCERTAIN AS
MOISTURE RETURN AND THUS INCREASING INSTABILITY MAY BE LIMITED.

FOR THURSDAY AND BEYOND...A WET PATTERN LOOKS TO RESUME AS MOISTURE
AND INSTABILITY RETURN IN EARNEST OVER THE PLAINS. FORECAST
SOLUTIONS VARY WITH THE EVOLUTION OF THE WESTERN UNITED STATES
LONGWAVE TROUGH. IT APPEARS THERE WILL BE SOME SEVERE WEATHER
POTENTIAL...PARTICULARLY ON SATURDAY IF FORECAST ELEMENTS COME
TOGETHER.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 514 PM MDT SAT MAY 9 2015

MVFR AND IFR CONDITIONS WILL CONTINUE AT KGLD AND KMCK THIS
EVENING AND OVERNIGHT AS THE UPPER LOW MOVES ACROSS THE REGION.
CONDITIONS SHOULD IMPROVE TO VFR SUNDAY MORNING AT BOTH SITES AND
CONTINUE THROUGH THE AFTERNOON.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...RRH
AVIATION...FS
Hazardous weather outlook, May 9, 3:00 PM CDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT SAT MAY 9 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
200 PM MDT SAT MAY 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS ARE EXPECTED TO INCREASE IN INTENSITY AND AREAL
COVERAGE AS THE AFTERNOON PROGRESSES...CONTINUING INTO THE
EVENING. MOVEMENT WILL BE TO THE NORTHEAST. ALL MODES OF SEVERE
WEATHER REMAIN POSSIBLE INCLUDING LARGE HAIL...DAMAGING WINDS AND
A FEW TORNADOES. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

SNOW IS EXPECTED AFTER MIDNIGHT GENERALLY WEST OF A LINE FROM NEAR
WAUNETA TO STRATTON TO KIT CARSON COLORADO. ANY ACCUMULATION WILL
LIKELY BE ON GRASSY SURFACES. NORTHWEST WINDS GUSTING 30 TO 40 MPH
WILL COMBINE WITH THE SNOW TO PRODUCE AREAS OF BLOWING SNOW. THIS
AREA WILL LIKELY SEE FROST CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SNOW AND BLOWING SNOW IS EXPECTED AN HOUR OR SO AFTER SUNRISE
SUNDAY MORNING. ANY ACCUMULATION WILL LIKELY BE ON GRASSY
SURFACES. THIS AREA WILL ALSO HAVE THE BEST CHANCE FOR FROST
CONDITIONS.

FROST IS POSSIBLE LATE SUNDAY NIGHT THROUGH EARLY MONDAY MORNING
GENERALLY ALONG AND WEST OF A TRENTON NEBRASKA TO LEOTI KANSAS
LINE.

FROST IS POSSIBLE AGAIN LATE MONDAY NIGHT THROUGH EARLY TUESDAY
MORNING NORTH OF A LINE FROM BENKELMAN TO HILL CITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH THIS EVENING.

In the hours before

Local storm report, May 9, 8:51 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM MDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

T. LYNCH
Local storm report, May 9, 8:56 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
756 PM MDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TORNADO          3 S GRINNELL            39.08N 100.63W
05/09/2015                   GOVE               KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS A TORNADO ON THE GROUND 3 MILES
            EAST OF OAKLEY.

&&

T. LYNCH
Special weather statement, May 9, 8:58 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM MDT SAT MAY 9 2015

KSZ002-013-014-028-100245-
LOGAN KS-THOMAS KS-RAWLINS KS-SHERMAN KS-
758 PM MDT SAT MAY 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHERMAN...WESTERN
THOMAS...SOUTH CENTRAL RAWLINS AND NORTH CENTRAL LOGAN COUNTIES UNTIL
845 PM MDT/945 PM CDT/...

AT 758 PM MDT /858 PM CDT/...A STRONG FRONT WAS LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTHWEST OF BREWSTER TO 8 MILES SOUTHEAST OF
EDSON...AND MOVING EAST AT 20 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
COLBY...BREWSTER...LEVANT AND MONUMENT.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 29 AND 57.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT/1000 PM CDT/ FOR
NORTHWESTERN KANSAS.

LAT...LON 3961 10104 3907 10098 3915 10150 3955 10155
TIME...MOT...LOC 0158Z 270DEG 16KT 3948 10148 3922 10145

MK
Local storm report, May 9, 8:59 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
759 PM MDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     NON-TSTM WND GST 13 N EDSON              39.52N 101.54W
05/09/2015  E0 MPH           SHERMAN            KS   NWS EMPLOYEE

            WIND GUST ESTIMATED AT 60MPH.

&&

T. LYNCH
Local storm report, May 9, 9:01 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
801 PM MDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TORNADO          1 NW GRINNELL           39.14N 100.64W
05/09/2015                   SHERIDAN           KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS A TORNADO ON THE GROUND 1 MILE
            NORTHWEST OF GRINNELL.

&&

T. LYNCH
Local storm report, May 9, 9:06 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
806 PM MDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TORNADO          1 S GRINNELL            39.11N 100.63W
05/09/2015                   GOVE               KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS A TORNADO ON THE GROUND 1 MILE
            SOUTH OF GRINNELL.

0755 PM     NON-TSTM WND GST 13 N EDSON              39.52N 101.54W
05/09/2015  E60.00 MPH       SHERMAN            KS   NWS EMPLOYEE

            WIND GUST ESTIMATED AT 60MPH.

&&

T. LYNCH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 00:00Z

2.2 hours before the tornado, 182 km from the path. May 10, 2015.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 330 joules per kilogram, CIN -51, lifted condensation level 1372 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2015-05-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 184 square meters per square second, 0 to 6 km bulk shear 70 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-51 J/kg
Surface CAPE
1182 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
70 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.1
0-3 km lapse rate
7.6 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 12:00Z

9.8 hours after it, 182 km from the path. May 10, 2015.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -102481, lifted condensation level 2109 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2015-05-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 178 square meters per square second, 0 to 6 km bulk shear 81 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-102481 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2109 m above ground
0-6 km bulk shear
81 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

The surface observations

Colby (CBK), 38 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:15 UTC60.860.8110° 20 kt231007.1
00:35 UTC60.860.8100° 15 kt231006.8
00:55 UTC60.860.8100° 9 kt211006.8+RA
01:15 UTC60.860.8100° 16 kt211006.1
01:35 UTC60.860.8100° 20 kt241006.1
01:55 UTC60.860.8100° 22 kt291006.1
02:15 UTC60.860.8110° 19 kt261006.1
02:35 UTC5959120° 24 kt321005.8
02:55 UTC57.257.2110° 22 kt281006.1
03:15 UTC5955.4120° 18 kt311007.1-RA
03:35 UTC5950130° 20 kt331006.4-RA
03:55 UTC60.859150° 14 kt221007.1-RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Goodland radar (KGLD), 92 km away, was scanning. The volume nearest the touchdown began at 02:12 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:28 UTCTORNADO2 N CollyerTrego, KS
00:32 UTCTORNADO4 Ssw Saint PeterGraham, KSLAW ENFORCEMENT REPORTS A TORNADO NORTH OF INTERSTATE 70 MILE MARKER 108.
00:35 UTCTORNADO4 N CollyerTrego, KS
00:55 UTCTORNADO3 Wsw Saint PeterGraham, KSSPOTTER REPORTS A TORNADO ON THE GROUND.
00:58 UTCTORNADO2 Ssw Saint PeterGraham, KSTORNADO ON THE GROUND. REPORTED BY KWCH. ALSO REPORTED BY LOCAL DISPATCH AND SPOTTERS.
01:00 UTCTORNADO7 Ne The Monument RocksGove, KSSPOTTER REPORTS A LARGE TORNADO ON THE GROUND.
01:08 UTCTORNADO10 Nne The Monument RocGove, KSCALLER REPORTS A SMALL TORNADO ON THE GROUND.
01:12 UTCTORNADO10 Nne The Monument RocGove, KSTORNADO ON THE GROUND. LIVE ON KWCH.
01:16 UTCFUNNEL CLOUD10 W GoveGove, KSEMERGENCY MANAGER REPORTS A FUNNEL CLOUD WEST OF GOVE 2 MILES NORTH OF ROAD S.
01:16 UTCTORNADO10 Wsw GoveGove, KSEMERGENCY MANAGER REPORTS A TORNADO ON THE GROUND INTERMITTENTLY.
01:33 UTCFUNNEL CLOUD10 W GoveGove, KSSTORM CHASER REPORTS A RAPIDLY ROTATING WALL CLOUD WITH A LOW FUNNEL.
01:38 UTCTORNADO1 S GrinnellGove, KSTRAINED SPOTTER REPORTS A TORNADO ON THE GROUND 1 MILE SOUTH OF GRINNELL.
01:38 UTCTORNADO5 S GrinnellGove, KSTORNADO ON THE GROUND SOUTH OF I-70 NEAR GRINNELL.
01:38 UTCTORNADO7 S GrinnellGove, KSCALLER REPORTS A TORNADO ON THE GROUND NORTH OF COUNTY ROAD S.
01:45 UTCTORNADO3 S GrinnellGove, KSTRAINED SPOTTER REPORTS A TORNADO ON THE GROUND 3 MILES EAST OF OAKLEY.
01:48 UTCTORNADO2 S GrinnellGove, KSEMERGENCY MANAGER REPORTS PIVOTS DESTROYED APPROXIMATELY 2 MILES SOUTH OF CAMPUS IN NW GOVE COUNTY. TIME IS RADAR ESTIMATED.
01:51 UTCTORNADO1 S GrinnellGove, KSTRAINED SPOTTER REPORTS A TORNADO ON THE GROUND 1 MILE SOUTH OF GRINNELL.
02:01 UTCTORNADO1 Nw GrinnellSheridan, KSTRAINED SPOTTER REPORTS A TORNADO ON THE GROUND 1 MILE NORTHWEST OF GRINNELL.
02:12 UTCTORNADO2 Ene AngelusSheridan, KSSTORM CHASER REPORTS A TORNADO ON THE GROUND NORTHEAST OF OAKLEY.
02:23 UTCTORNADO1 N AngelusSheridan, KSSPOTTER REPORTS A LARGE WEDGE TORNADO ON THE GROUND 1 MILE NORTH OF ANGELUS.
02:33 UTCTORNADO5 Se MenloSheridan, KSTRAINED SPOTTER REPORTS A LARGE TORNADO ON THE GROUND WITH AN INTERMITTENT SMALL TORNADO AS WELL.
02:50 UTCTORNADO5 Ne MenloSheridan, KSTRAINED SPOTTER REPORTS A TORNADO ON THE GROUND NE OF MENLO.
02:55 UTCTORNADO7 Ese RexfordSheridan, KSTRAINED SPOTTER REPORTS A LARGE, MULTI-VORTEX TORNADO ESE OF REXFORD.
03:17 UTCTORNADO4 Nnw SeldenDecatur, KSTORNADO ON THE GROUND NNW OF SELDEN.
03:24 UTCTORNADO7 Nnw SeldenDecatur, KSTORNADO ON THE GROUND 7 MILES NNW OF SELDEN.
03:44 UTCTORNADO5 Wsw OberlinDecatur, KSTORNADO STILL ON THE GROUND SW OF OBERLIN.
04:02 UTCTORNADO5 Sse TraerDecatur, KSSTORM CHASER REPORTS POWER POLES SNAPPED ALONG COUNTY RD 314 1 MILE NORTH OF 346.
04:07 UTCTORNADO6 Wsw Cedar BluffsDecatur, KSTRAINED SPOTTER REPORTS A TORNADO ON THE GROUND NEAR TRAER.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2015 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 9, 2015

28 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 94:32 PM CDTEF3Eastland, TX3.81,40012$300,000
May 93:40 PM MDTEF0Lincoln, CO0.050
May 93:41 PM MDTEF0El Paso, CO3.3100
May 94:55 PM CDTEF0Cooke, TX0.740
May 95:15 PM CDTEF0Eastland, TX0.120$90,000
May 94:27 PM MDTEF0Kiowa, CO1.150
May 94:30 PM MDTEF0Elbert, CO0.150
May 95:30 PM CDTEF0Love, OK0.330
May 94:40 PM MDTEF0Elbert, CO0.150
May 95:50 PM CDTEF0Love, OK0.330
May 94:50 PM MDTEF0Kiowa, CO11.1150$3,000
May 95:57 PM CDTEF0Wichita, TX3.350
May 96:09 PM CDTEF0Cotton, OK1.0100
May 95:20 PM MDTEF0Cheyenne, CO2.110
May 96:24 PM CDTEF0Marshall, OK3.0200
May 95:35 PM MDTEF0Cheyenne, CO1.025
May 96:58 PM CDTEF0Erath, TX0.380
May 97:25 PM CDTEF1Bryan, OK5.3200
May 97:28 PM CDTEF0Trego, KS4.0100
May 97:55 PM CDTEF0Graham, KS2.850
May 98:00 PM CDTEF0Gove, KS5.7100
May 98:24 PM CDTEF0Roger Mills, OK2.0100
May 98:25 PM CDTEF0Harlan, NE0.315
May 98:36 PM CDTEF0Harlan, NE0.015
May 98:38 PM CDTEF1Gove, KS6.150$50,000
May 99:50 PM CDTEF2Sheridan, KS18.8150$75,000
May 910:43 PM CDTEF1Decatur, KS11.750$6,000
May 911:20 PM CDTEF0Red Willow, NE4.225

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.